Nebraska, 2008Hail and Damaging Wind in Nebraska, June 24, 2008
June 24, 2008 · NWS OAX · 4 events in 2 counties and zones
A warm front that lifted slowly north across the region caused slow moving heavy rain producing thunderstorms to develop over sections of eastern Nebraska around noon time. Besides producing heavy rain, a few of the storms brought large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front that lifted slowly north across the region caused slow moving heavy rain producing thunderstorms to develop over sections of eastern Nebraska around noon time. Besides producing heavy rain, a few of the storms brought large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 24, 1:54 AM CST, 9 hours 21 minutes earlier.
Area forecast discussion, Jun 24, 1:54 AM CST, 9 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
254 AM CDT TUE JUN 24 2008
.DISCUSSION...
CONVECTION CURRENTLY ONGOING ACROSS SOUTH CENTRAL AND SOUTHEAST
NEBRASKA AS NOSE OF LOW LEVEL JET CONTINUES TO STRENGTHEN AND VEER.
SFC PATTERN COMPLEX WITH ONGOING CONVECTION...HOWEVER WMFNT DOES
APPEAR DRAPED ACROSS NORTH CENTRAL KANSAS INTO FAR NERN KS. RESIDUAL
BOUNDARIES AND POSSIBLE REMNANT MCV WL COMPLICATE FORECAST OVR
NEXT 24 HOURS.
DEVELOPING MCS ACROSS SOUTH CENTRAL NEBRASKA IS EXPECTED TO EXPAND
EWD THROUGHOUT THE MORNING HOURS ALONG NOSE OF STRENGTHENING AND
VEERING LLVL JET. STORMS ARE LIKELY ACROSS AT LEAST THE SOUTHERN
HALF OF THE CWA THROUGHOUT THE MORNING HOURS WHERE STRONGEST
ISENTROPIC ASCENT IS ONGOING. HAIL/WIND TREAT POSSIBLE THROUGHOUT
THE MORNING HOURS. THIS AREA IS IN AXIS OF DEEP LAYER MOISTURE
FLUX CONVERGENCE SO BESIDES A HAIL/WIND THREAT...HEAVY DOWNPOURS
ARE ALSO QUITE LIKELY. FAIRBURY HAD ALREADY RECEIVED JUST SHY OF
AN INCH BY 2 AM WHERE PWS ARE NEAR 1.50.
SFC WMFNT WL REMAIN DRAPED ACROSS NRN KS AND NRN MO THRU MUCH OF
THE DAY AND WL LIKELY BE THE FOCUS FOR REDEVELOPMENT LATER IN THE
DAY/EVENING. AS MENTIONED PREVIOUSLY...DIFFICULT TO DETERMINE IF
CONVECTION WL COMPLETLY DIMINISH ACROSS SERN NEB/SWRN IA TODAY DUE
TO RESIDUAL BOUNDARIES AND POTENTIAL MCV. SWRLY LLVL JET
STRENGTHENS THIS EVENING AND SHOULD SERVE AS ONE OF THE MAIN FORCING
MECHANISMS ACROSS SERN NEB/SWRN IA FOR TSTMS OVERNIGHT.
WEDNESDAY DAYTIME LOOKS RELATIVELY DRY AND HOT AHEAD OF WEAK FRONT
MOVING OUT OF THE NRN PLAINS. CONVECTION FORECAST TO FIRE ALONG
THIS FRONT AS IT MOVES SLOWLY SOUTH ACROSS THE CWA WED EVENING.
NOCTURNAL TSTMS MAY CONTINUE INTO EARLY THURSDAY MORNING HOURS.
WITH RESIDUAL BOUNDARIES IN THE AREA...THUNDERSTORM CHANCES
CONTINUE THURSDAY INTO FRIDAY.
LEFT REMAINDER OF FORECAST MOSTLY AS IS WITH STRONGER CDFNT
MOVING INTO THE AREA FRIDAY NIGHT AS DEEP UPPER TROF DIGS ACROSS
THE NRN PLAINS. DID LOWER TEMPS A FEW DEGREES OVER THE WEEKEND
BEHIND THE COLD FRONT.
&&
.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK...THROUGH 25/12Z.
THUNDERSTORM CHANCES REMAIN IN THE FORECAST THROUGH ABOUT 14Z...THEN
JUST MENTIONED SHOWERS WITH A CB CLOUD GROUP THROUGH ABOUT 17Z AS
CONVECTION LIKELY GOES THROUGH A TYPICAL DIURNAL CYCLE. MORE STORMS
MAY REDEVELOP FROM LATE AFTERNOON THROUGH THE EVENING...BUT DUE TO
UNCERTAINTIES REGARDING COVERAGE AND TIMING...ONLY MENTIONED A
PROB30 GROUP FOR NOW FROM ABOUT 21Z-03Z. OTHERWISE...MOSTLY VFR
CONDITIONS EXPECTED THROUGH THE PERIOD...BUT COULD BRIEFLY SEE MVFR
CIGS DURING HEAVIEST INTENSITY OF DOWNPOURS THIS MORNING.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
GRIFFIS/DEWALD
Hazardous weather outlook, Jun 24, 10:51 AM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1151 AM CDT TUE JUN 24 2008
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-242300-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1151 AM CDT TUE JUN 24 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS MAINLY FOR AREAS ALONG AND
SOUTH OF THE INTERSTATE 80 CORRIDOR THROUGH TONIGHT. A WARM FRONT
ACROSS NORTHERN KANSAS WILL BE THE FOCUS FOR ADDTIONAL THUNDERSTORM
ACTIVITY. A FEW STORMS MAY EVEN CONTAIN LARGE HAIL AND DAMAGING
WINDS MAINLY DURING THE EVENING HOURS...ALONG WITH HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE WILL BE A CHANCE OF THUNDERSTORMS FROM WEDNESDAY NIGHT INTO
FRIDAY AS A SERIES OF WEAK UPPER LEVEL SYSTEMS MOVE ACROSS THE
REGION. SOME OF THESE STORMS COULD BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE NEEDED IN PARTS OF SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA THIS EVENING.
DEE
Event by event
2 hail, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Heavy Rain, Douglas
- When
- June 24, 11:15 AM CST to 12:15 PM CST
- Where
- Douglas County, 1.25 mi WNW of Waterloo
- Reported by
- Trained Spotter
- Coordinates
- 41.290, -96.320
Rainfall of 2.10 inches fell between 1215 pm and 115 pm CDT near Waterloo. The heavy rain caused signifcant ponding in the area.
Thunderstorm Wind, Jefferson
- When
- June 24, 1:45 PM CST
- Where
- Jefferson County, 0.69 mi N of Shea
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.130, -97.020
Thunderstorm wind gusts estimated at over 60 mph downed several trees in the Rock Creek State Historical Park area.
Hail, Jefferson
- When
- June 24, 1:55 PM CST
- Where
- Jefferson County, 1.74 mi SW of Shea
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.100, -97.040
Hail between nickel and quarter-size covered the ground between Fairbury and Diller. In addition, 3 inches of rain fell in the Diller area.
Hail, Jefferson
- When
- June 24, 2:05 PM CST
- Where
- Jefferson County, 0.87 mi NW of Diller
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.110, -96.940
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Rhode Island, June 24, 20081 death · $30,000 · 1.75 in hail · 14 events
- Flash Flood and Flooding in Massachusetts, June 24, 20081 injured · $90,000 · 1 in hail · 40 events
- Damaging Winds in North Dakota, June 24, 2008$260,000 · 65 kt wind · 4 events
- Flash Flooding and Flooding in Missouri, June 24 to 27, 2008$25,000 · 1.25 in hail · 45 events
- Hail and Damaging Winds in Mississippi, June 24, 2008$49,000 · 1 in hail · 14 events
- Hail and Damaging Winds in North Dakota, June 24, 2008$22,000 · 1.75 in hail · 26 events
- Lightning Strike in Maine, June 24, 2008$60,000 · 1 event
- Hail and Damaging Wind in Louisiana, June 24, 2008$50,000 · 50 kt wind · 3 events
- Flash Flood in Missouri, June 24, 2008$50,000 · 1 event
- Damaging Winds in Louisiana, June 24, 2008$40,000 · 54 kt wind · 3 events
- Flash Flooding and Hail in Missouri, June 24 to 25, 20082 injured · 1 in hail · 8 events
- Hail and Damaging Wind in Texas, June 24, 2008$25,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100195, 100197, 100193, 100194.